Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Paducah, KY

May 2, 2002Jackson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2002, 6:27 AM CDT for Jackson County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2002, 6:27 AM CDT (11:27 UTC)
Expired
May 2, 2002, 7:15 AM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jackson County, IL

The radar

The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 021127
SVRPAH
ILC077-021215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
627 AM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 715 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF MURPHYSBORO...MOVING EAST
  AT 65 MPH.

* LOCATIONS IN THE WARNING INCLUDE AVA...CARBONDALE...DE SOTO AND
  ELKVILLE

LARGE HAIL AND DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PADUCAH.

LAT...LON 3793 8958 3762 8949 3763 8917 3794 8918

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:38 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 2, 2:38 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT THU MAY 2 2002

RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF
TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH
WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE
IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY
POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM.

POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD
FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER
DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT
CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO
GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING.

GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED
MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA.
AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN
BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE
THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON.

NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT
TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24
HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS.

MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO
MAX/MIN TEMPS.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, May 2, 2:05 AM CDT, 4 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-100-107>112-114-
020735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 2 2002

...TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA...

THE COLD FRONT HAS MOVED SOUTHEAST TO THE OHIO RIVER...ENDING THE
THREAT OF SEVERE WEATHER OVER THE TORNADO WATCH AREA. THEREFORE...
THE WATCH HAS BEEN CANCELLED.
Special weather statement, May 2, 5:27 AM CDT, 1 hour before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU MAY 2 2002

...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM...

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE
THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST
ILLINOIS.

ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR
NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI
OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN
MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON
MISSOURI LINE BY 7 AM.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS
FROM GRAND TOWER TO CARMI THROUGH 7 AM.

&&

SMITH
Special weather statement, May 2, 6:21 AM CDT, 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021707-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT THU MAY 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME
WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND
GUSTS IN EXCESS OF 60 MPH.

DISCUSSION...
A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE
OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000
FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS
THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER
TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL
FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT
WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR
THUNDERSTORM GUSTS IN EXCESS OF 60 MPH.

MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM
MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND
SANTA CLAUS INDIANA.

THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING
AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY
AND WEST TENNESSEE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING.

&&

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:40 AM CDTSevere Thunderstorm WarningPAHWilliamson65 min
May 2, 7:02 AM CDTSevere Thunderstorm WarningPAHPope, Saline43 min
May 2, 8:14 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.